FATAL OPIATE OVERDOSE FOLLOWING REGIMEN CHANGES IN NALTREXONE TREATMENT
Article first published online: 22 MAR 2005
Volume 100, Issue 4, pages 560–561, April 2005
How to Cite
OLIVER, P., HORSPOOL, M. and KEEN, J. (2005), FATAL OPIATE OVERDOSE FOLLOWING REGIMEN CHANGES IN NALTREXONE TREATMENT. Addiction, 100: 560–561. doi: 10.1111/j.1360-0443.2005.01020.x
- Issue published online: 22 MAR 2005
- Article first published online: 22 MAR 2005
Naltrexone tablets for opiate relapse prevention, although used widely, have previously been associated with high rates of overdose, suicide and death . Despite the emergence of some positive findings from trials  the use of naltrexone implants (an unlicensed preparation in the United Kingdom) is largely experimental and there remain concerns regarding their safety. These concerns appear to be associated most often, at least anecdotally, with attempts by the user to overcome the naltrexone blockade with significant quantities of heroin or by attempting to remove the implants themselves. Nevertheless, naltrexone implants are being prescribed and inserted by some doctors in the United Kingdom.
Following data collection for a study examining acute drug misuse deaths in Sheffield, UK in 2001 we identified three heroin users who died from fatal heroin overdose shortly after switching from naltrexone implants to tablet form. These fatalities accounted around for 14% of the total drug-related deaths in the city during this year and we believe that the circumstances of these deaths warrant note in the literature.
The first two cases were almost identical; both had been receiving naltrexone implants for some time (5 months for case 1 and 7 months for case 2) but developed infections in the region of the implant after repeated replacements, and were therefore prescribed naltrexone tablets (Nalorex) to continue treatment. Shortly after this both patients died from fatal heroin overdose. The first patient died 2 days after removal of the implant, the second after 13 days. The second patient had also suffered a heroin overdose 4 days after implant removal but at that time was successfully treated in A&E.
The total blood–morphine levels detected from postmortem toxicology were at the lower end of the scale normally associated with heroin overdose (289 µg/L and 388 µg/L, respectively). Further examination of the coroner's inquest notes suggests strongly that naltrexone was not taken by either of the deceased—in neither case was naltrexone mentioned in the toxicology report and in one case the naltrexone prescription was found at the deceased's home unused. The toxicologist noted in both instances that the quantity of morphine detected was in the range expected to be tolerated by a regular opiate user, suggesting that a significant degree of tolerance had been lost.
The third patient had also been receiving implants for around 6 months and was due a 6-week replacement. The prescriber was unavailable to replace the implant at this time and prescribed the tablet form as a temporary alternative. Four days later the patient was discovered dead at his home after injecting heroin. Blood toxicology reported a total blood–morphine concentration of 632 µg/L, well within the range expected to be blocked by a daily 50-mg tablet of naltrexone . Researchers were informed by his family that he had stopped taking the naltrexone tablets at least 2 days prior to death. It is unclear whether the naltrexone implant had been removed prior to changing to the oral preparation; however, no implants were reported at postmortem examination.
Changes in mode of administration of naltrexone for heroin users clearly represent a period of high risk. Tolerance to the respiratory depressant effects of opiates can be rapidly and differentially lost . The opportunity to use heroin again before complying with the tablet form of treatment may prove to be too tempting for some heroin users. If naltrexone implants are used, patients should receive careful counselling and if appropriate, supervision, during changes in regimen. Heroin dependence itself carries a high mortality risk and treatments for heroin use must be viewed against this background. Nevertheless, all prescribing for drug users, and in particular the prescribing of unlicensed preparations, must remain under careful scrutiny.